Jump to content
Sign in to follow this  
Altostrata

Haddad, 2001 Antidepressant discontinuation syndromes.

Recommended Posts

Altostrata

"Some individuals require very conservative tapering schedules to prevent the re-emergence of symptoms.

 

....Discontinuation symptoms have received little systematic study with the result that most of the recommendations made here are based on anecdotal data or expert opinion. "

 

Drug Saf. 2001;24(3):183-97.

Antidepressant discontinuation syndromes.

Haddad PM.

 

Source

 

Cromwell House, Mental Health Services of Salford, Eccles, England.

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/11347722 Full text here.

 

Discontinuation symptoms are recognised with tricyclic antidepressants, monoamine oxidase inhibitors, selective serotonin reuptake inhibitors (SSRIs) and miscellaneous antidepressants. A wide variety of symptoms have been described, differing somewhat between antidepressant classes, and several symptom clusters or discontinuation syndromes appear to exist. A common feature is onset within a few days of stopping the antidepressant or, less commonly, reducing the dosage. Discontinuation syndromes are clinically relevant as they are common, can cause significant morbidity, can be misdiagnosed leading to inappropriate treatment and can adversely effect future antidepressant compliance. Preventative strategies include tapering antidepressants prior to stoppage and educating patients and healthcare professionals to ensure that antidepressants are taken consistently and not stopped abruptly. Most reactions are mild and short-lived and require no treatment other than patient reassurance. Severe cases can be treated symptomatically or the antidepressant can be reinstated before being gradually withdrawn. Reinstatement usually leads to symptom resolution within 24 hours. Some individuals require very conservative tapering schedules to prevent the re-emergence of symptoms. With SSRIs and venlafaxine another strategy to consider is switching to fluoxetine, which may suppress the discontinuation symptoms, but which has little tendency to cause such symptoms itself. Neonatal discontinuation symptoms can follow maternal use of antidepressants during pregnancy and possibly breast feeding. The patient and doctor must take this into consideration when making prescribing decisions. Discontinuation symptoms have received little systematic study with the result that most of the recommendations made here are based on anecdotal data or expert opinion. Research is needed to provide a firm evidence base for future recommendations.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×

Important Information

By using this site, you agree to our Terms of Use.